Michigan, 2016

Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016

July 11 to 12, 2016 · NWS MQT · 5 events in 1 county or zone

A warm and humid air mass ahead of a low pressure system approaching from the Northern Plains set the stage for the formation of severe thunderstorms over portions of Gogebic County from late evening on the 11th into the early morning of the 12th. The storms caused flash flooding and damaging winds over portions of Gogebic County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.2 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm and humid air mass ahead of a low pressure system approaching from the Northern Plains set the stage for the formation of severe thunderstorms over portions of Gogebic County from late evening on the 11th into the early morning of the 12th. The storms caused flash flooding and damaging winds over portions of Gogebic County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 11, 5:09 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 5:09 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
709 PM EDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 433 PM EDT MON JUL 11 2016

WV imagery and RAP analysis indicated a mid/upper level low over
northeast Montana lifting into srn Saskatchewan and a ridge from the
srn plains into the cntrl Great Lakes resulting in sw flow toward
the upper MS valley and wrn Great Lakes. At the surface, srly flow
prevailed through the Upper MS valley and wrn lakes ahead a
front/trough over the ern Dakotas. Shra/tsra associated with mcv
from last night's convection has exited the ern cwa. However,
additional mainly elevated convection continued from near DLH
westward supported by northward flow of very unstable air near the
925-850 mb front. An area of tsra near the lake breeze boundary or
just above the marine layer was moving ne along the lakeshore to
near Ontonagon.

Late this afternoon and early evening, some shra/tsra will be
possible near the Keweenaw. Otherwise, partial clearing with warm
and humid conditions are expected

Tonight, higher res models suggest that convection will increase
again over nrn to cntrl MN as low level inflow strengthens and a
shrtwv lifts through the Dakotas. Upscale development is likely with
another MCS moving toward the wrn CWA by late evening. There is more
uncertainty overnight. Although the convection moves away from the
higher instability and forcing ahead of the shrtwv and toward area
with increased capping, MUCAPE values in the 1k-2k J/Kg range should
still be available. So, expect that the convection may diminish in
coverage and intensity but still survive into cntrl Upper Michigan
with some lighter rainfall amounts. Effective shear values into the
30-35kt range could support some stronger storms with small hail an
gusty winds.

Tuesday, any ongoing shra/tsra through the cntrl cwa should further
weaken during the morning. Although the front becomes less defined,
some leftover outflow boundaries and diurnal heating boosting MLCAPE
values into the 2k-3k J/Kg range may be enough to allow additional
ts development mainly s cntrl. With 30-40 kt 0-6km shear and the
high instability any ts may become svr with large hail and damaging
winds possible. Otherwise, uncomfortable conditions will prevail
with dewpoints still in the mid to upper 60s and max temps in the
mid to upper 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 407 PM EDT MON JUL 11 2016

Tuesday night into Wednesday morning: Upper level ridging will be in
place across the far eastern portion of the U.S. while a stronger
low pressure system slides across south-central Canada and the
northern Plains. This will place the U.P. on the inflection point
between the two systems. The increased moisture/instability over the
eastern U.P. Tuesday night may allow for a few showers and
thunderstorms in the evening. Drier air and more stable air
(stronger capping) will slide into the area overnight into Wednesday
morning, allowing the showers and thunderstorms to diminish from
west to east.

Wednesday afternoon into Wednesday evening: As the Upper level
ridging continues to slide eastward, a cold front and shortwave will
slide across the U.P. The slightly increased moisture rotating in
with these features, along with afternoon heating, will allow for
scattered showers and thunderstorms across the area. Currently, the
timing of the cold front would place the eastern half of the U.P.
under the best chance of seeing showers and thunderstorms during the
afternoon and evening hours. MUCAPE values are progged to between
1500 J/KG and 2500 J/KG over the east half along with deep layer
shear of 30 to 40 knots, nearly perpendicular to the front, will
allow for increased chances of strong to severe thunderstorms. SPC
has much of the eastern U.P. under a marginal risk for severe
thunderstorms ahead of the front. A limiting factor is that there is
not a lot of moisture for the system to work with, so the overall
coverage will probably be limited across the area.

Overnight Wednesday through Thursday night: The GFS/EC have much of
the eastern U.S. under the influence of an upper level 500mb trough.
This, along with several shortwaves rotating around the trough, will
act to cool the temperatures closer to normal and provide
intermittent chances for rain showers through this time period. at
this point have gone with a consensus of the models as timing of the
waves will end up being key to the increased chances of rain showers.

Friday: A surface ridge, drier air and lack of notable shortwave
will allow for a brief break in the rain shower activity for most of
the Upper Great Lakes region. Temperatures will remain near
to slightly below normal, generally topping out in mid to upper 70s.

Saturday through the extended: The Upper Great Lakes region will be
under the influence of zonal to slight upper level 500mb troughing
through this period as a ridge begins to build across the Plains
states. This will keep the pattern fairly messy through the extended
as shortwaves continue to slide through the area. Again, without any
main area of focus will stick with a consensus of the models through
this time period with intermittent chances of showers and
thunderstorms over the weekend into early next week.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 709 PM EDT MON JUL 11 2016

Next chance of shra/tsra is expected late this evening/overnight at
IWD and CMX as a cold front approaches from the Plains. A big
question is with the amount of mid-lvl capping how much of this
developing convection will hold together as front moves toward the
western TAF sites. Given uncertainty have just VCTS at IWD and VCSH
CMX late tonight while maintaining VFR conditions. SAW will stay VFR
for most of the period and be high mvfr Tue morning for ceilings.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 420 PM EDT MON JUL 11 2016

Low pressure over the Northern Plains will lift into south central
Canada tonight as a trough crosses the Upper Great Lakes on Tuesday
with a secondary trough moving through Wednesday as the low lifts
through Ontario to Hudson Bay. Another trough will slide across Lake
Superior Thursday into Thursday night as the aforementioned low is
slow to slide north and east of the Upper Great Lakes. High pressure
will briefly build across Lake Superior on Friday bringing calm
conditions. The pressure gradient through the forecast period will
be relatively weak, as a result, winds will be 20 knots or less
throughout much of the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...KEC
AVIATION...07
MARINE...KEC
Hazardous weather outlook, Jul 11, 1:49 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT MON JUL 11 2016

MIZ001>004-009-010-084-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
SOUTHERN HOUGHTON-
349 PM EDT MON JUL 11 2016 /249 PM CDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE STORMS MAY BE STRONG
LATE TONIGHT...PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY IN THE MORNING...AND THEN
WEDNESDAY AFTERNOON AND ALSO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS AND THE PUBLIC ARE
ENCOURAGED TO SEND REPORTS OF HAIL OR HIGH WINDS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE BY PHONE...FACEBOOK OR TWITTER.

MIZ005>007-011>014-085-121200-
MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
349 PM EDT MON JUL 11 2016 /249 PM CDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE WEST OF AN ESCANABA TO MARQUETTE LINE
LATE TONIGHT. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY EVENING. SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING AND WEDNESDAY AFTERNOON AND EVENING COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS
ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
349 PM EDT MON JUL 11 2016 /249 PM CDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER WESTERN LAKE
SUPERIOR. SOME OF THE STORMS TONIGHT OVER THE WEST HALF OF LAKE
SUPERIOR COULD BE STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.

LOCALLY DENSE FOG MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY EVENING ACROSS
THE EAST HALF OF LAKE SUPERIOR. SOME OF THE THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING COULD BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY.

LOCALLY DENSE FOG IS POSSIBLE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
349 PM EDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY EVENING.
SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING AND
WEDNESDAY AFTERNOON AND EVENING COULD BECOME SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS ARE POSSIBLE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KEC

The radar

The Duluth radar (KDLH), 151 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
July 11, 6:48 PM CST to 6:54 PM CST
Where
Gogebic County, 5.08 mi NW of Junet
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.579, -90.264

Gogebic County Sheriff's office reported large trees in excess of 12 inches in diameter down across Lake Road near Upper Powers Road. The Gogebic County Road Commission was clearing the road with front end loaders.

Flash Flood, Gogebic

When
July 11, 8:55 PM CST to July 12, 3:00 AM CST
Where
Gogebic County, 10.35 mi WNW of Junet to 10.74 mi N of Connorville
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
46.555, -90.412

Radar estimated rainfall amounts of 3 to 6 inches caused major flash flooding over portions of far western Gogebic County and left many sections of road washed out and impassible. Many people became stranded from near Ironwood to Little Girls Point. The Gogebic County Sheriff reported the Montreal River flooded on Lake Road at the Michigan-Wisconsin border with a washout of the guardrail at the Flint Creek ravine. A Gogebic County patrol car was swept up in the Montreal River flood waters and the deputy driving the car needed to be rescued.The Gogebic County Road Commission closed Lake Road from near Saxon Harbor, WI to Lower Powers Road.

Tornado, Gogebic

When
July 11, 10:44 PM CST to 10:46 PM CST
Where
Gogebic County, 4.35 mi SSE of Hurley to 4.24 mi SSE of Hurley
Rating
EF1
Path length
0.85 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.368, -90.130

An EF1 tornado touched down near the Wisconsin-Michigan border just southeast of Van Buskirk and caused damage for less than a mile before dissipating. Damage consisted mostly of uprooted or snapped trees.

Tornado, Gogebic

When
July 11, 10:55 PM CST to 11:00 PM CST
Where
Gogebic County, 2.61 mi SSE of Puritan to 1.3 mi S of Anvil Location
Rating
EF1
Path length
2.44 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.434, -90.063

The NWS storm survey confirmed a low end EF1 tornado about three miles south of Bessemer. Winds from the tornado were estimated around 90 mph. The tornado touched down near the intersection of S. Barber Road and Spruce Road and ended 2.4 miles to the east-northeast, just northeast of the intersection of W. Harding Road and Koski Road. Damage included multiple trees down on a garage on Spruce Street and half a barn destroyed in Bessemer Township on Elder Street.

|The damage path was 200 yards wide or less and occurred just before midnight CDT.

Thunderstorm Wind, Gogebic

When
July 11, 10:56 PM CST to July 12, 11:05 PM CST
Where
Gogebic County, Wakefield
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
46.470, -89.920

The NWS storm survey concluded that damage in and immediately surrounding Wakefield was caused by straight-line thunderstorm winds up to 90 mph. Wind damage included an overturned camper trailer, a roof ripped off an old skating rink, a few damaged or destroyed outbuildings, hundreds of large uprooted or snapped trees (some 30 to 40 inches in diameter), downed power lines, and several trees downed on houses or vehicles. The survey team could not access all areas around Wakefield due to the number of downed trees. The time of the report was based on radar, observations and interviews of individuals in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyThe tornado archive for Michigan, 2016Warnings in Michigan, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649311, 649312, 649529, 649456, 649436.